Alert archive / North Dakota / High Wind Watches in 2025

High Wind Watch 3, NWS Bismarck, ND

October 19, 202511 counties in North Dakota

NWS Bismarck, ND issued this high wind watch at Oct 19, 2025, 1:03 PM MDT for 11 counties in North Dakota. It took effect at Oct 20, 2025, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 19, 2025, 1:03 PM MDT (19:03 UTC)
In effect from
Oct 20, 2025, 9:00 AM MDT
Expired
Oct 20, 2025, 2:13 AM MDT
In force
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Dunn County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, McKenzie County, ND, Slope County, ND, Stark County, ND, Williams County, ND

The radar

The Bismarck radar (KBIS), 171 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2025-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2025-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1704 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this high wind watch went out at Oct 19, 12:09 PM MDT, 54 minutes earlier. Its key messages:

  • Strong northwest winds on Monday.
  • Isolated to scattered showers tonight through Monday night.
  • Near to slightly below seasonable temperatures expected today through mid week, followed by a warming trend to above normal late week.
Area forecast discussion, Oct 19, 12:09 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
109 PM CDT Sun Oct 19 2025

.KEY MESSAGES...

- Strong northwest winds on Monday.

- Isolated to scattered showers tonight through Monday night.

- Near to slightly below seasonable temperatures expected today
  through mid week, followed by a warming trend to above normal late
  week.

&&

.UPDATE...
Issued at 110 PM CDT Sun Oct 19 2025

Limited updates needed again this early afternoon. The newest
NBM was loaded into the forecast. Light rain showers are now
possible in the northwest starting this afternoon.

UPDATE
Issued at 950 AM CDT Sun Oct 19 2025

Limited updates needed this morning. The Freeze Warning has
been expired as temperatures warm post-sunrise.

UPDATE
Issued at 630 AM CDT Sun Oct 19 2025

Limited updates needed this morning. A few high clouds are
starting to enter into western North Dakota. Otherwise most
areas within the Freeze Warning are experiencing at or below
freezing temperatures. Overall the forecast remains on track.

&&

.DISCUSSION...
Issued at 355 AM CDT Sun Oct 19 2025

Weak ridge moving across the state today has lessened winds and
brought colder temperatures. Areas with light to calm winds are
seeing temperatures at or below freezing, while areas with a
light west wind remain above freezing. Overall Freeze Warning
covering the colder areas nicely at the moment, and will let
continue through mid morning. This ridge moves eastward today
bringing a warming southerly flow to the area today. Look for
highs near normal in the 50s to lower 60s. Southwest flow with
warm air advection aloft could increase clouds this afternoon,
and perhaps bring a few showers in the northwest. Tonight, the
first in a series of lows and weak fronts will move across the
state. This will shift winds to the west and bring chances for
mainly rain showers from west to east. With increased cloud
cover, lows tonight will generally be in the mid 30s to lower
40s. A second low and secondary push of cold air then brings
chances for isolated to scattered thunderstorms Monday through
Monday night. Weak instability and somewhat steep mid level
lapse rates could provide for an isolated thunderstorm Monday as
well. However, the main concern for Monday is the potential for
strong northwest winds. Most models have strong 850 to 700 mb
winds by Monday afternoon, with decent lapse rates to mix these
winds to the surface. However, HREF ensemble data show max winds
in the advisory range. This could be from timing on the best
pressure rises and cold air advection remaining somewhat
uncertain during this time period. Abundant cloud cover may also
hurt mixing on Monday. Given this uncertainty, confidence was
not high enough to issue a wind highlight on this shift.
Although, areas south and west of the Missouri River have the
greatest potential of seeing winds gusting over 60 MPH if these
stronger winds can make it to the surface. Something to monitor
going forward. Showers with breezy to strong winds could then
linger through Monday night. Depending on timing of cold air and
lingering showers, perhaps some light snow may mix in at times.
Highs on Monday will be in the mid 40s to mid 50s, while lows
Monday night will be in the mid 20s to mid 30s. Surface ridge
then looks to build in on Tuesday, gradually diminishing winds
from west to east although some breezy winds may linger in the
east through the day. Mainly dry conditions are expected, with
cooler highs in the 40s to lower 50s. Mostly clear conditions
will then be found Tuesday night with lows in the 20s. Of note,
Freeze products are slated to end October 20th, thus freezing
temperatures Monday night into Tuesday and Tuesday night into
Wednesday would not require a Freeze Warning.

Wednesday through late week, mainly dry conditions are still
forecast. A warming trend is also forecast, although NBM
temperatures today are not as high as recent forecasts. A
warming trend still remains in the spreads, yet the spreads
still remain large. The discretion is likely due to uncertainty
with an upper level ridge forecast to move over the region mid
to late week. While some of the warmer clusters build this ridge
overhead, others flatten it quicker or linger slightly cooler
northwest flow in the area. Either way most solutions showing
near to perhaps slightly above normal temperatures, with mainly
dry conditions. Sub freezing temperatures may also be found each
morning through Thursday, with NBM forecasting highs above
freezing later in the week. This is consistent with the NBM
spreads in temperatures as well.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 110 PM CDT Sun Oct 19 2025

VFR CIGs through the period. Rain showers will expand west to
east this evening through the overnight. Winds will turn to the
northwest overnight and become breezy. Monday winds will
increase and could gust near 45kts, especially in the
southwest.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 PM CDT /noon MDT/ Monday to midnight CDT
/11 PM MDT/ Monday night for NDZ001>005-010>013-019>023-025-
034>037-046>048-050-051.
High Wind Watch from Monday morning through Monday evening for
NDZ009-017-018-031>033-040>045.

&&

UPDATE...Smith
DISCUSSION...Anglin
AVIATION...Smith
Hazardous weather outlook, Oct 19, 11:47 AM MDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1247 PM CDT Sun Oct 19 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-201800-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1247 PM CDT Sun Oct 19 2025 /1147 AM MDT Sun Oct 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northwest winds are expected on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 1:03 PM MDTWind AdvisoryBISBottineau, Burke, Burleigh, Dickey, Divide, Emmons and 15 more41 hr

Nearby

High Wind Watches in North Dakota, 2025Every high wind watch in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.